Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 41, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 17, 2017, 2:58 AM CDT for Lyon County, Morris County, Wabaunsee County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2017, 2:58 AM CDT (07:58 UTC)
- Expired
- May 17, 2017, 3:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lyon County, KS, Morris County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 10:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -468 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
758
WUUS53 KTOP 170758
SVRTOP
KSC111-127-197-170845-
/O.NEW.KTOP.SV.W.0041.170517T0758Z-170517T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
258 AM CDT WED MAY 17 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Morris County in east central Kansas...
Wabaunsee County in east central Kansas...
Lyon County in east central Kansas...
* Until 345 AM CDT
* At 257 AM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Strong City to 14 miles west of
Madison, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near,
Council Grove, Dunlap and Council Grove Lake around 310 AM CDT.
Olpe around 315 AM CDT.
Emporia around 320 AM CDT.
Eskridge and Reading around 335 AM CDT.
Admire around 340 AM CDT.
McFarland, Paxico and Keene around 345 AM CDT.
This includes the following highways...
Interstate 35 between mile markers 128 and 140.
Interstate 70 between mile markers 331 and 341.
Kansas Turnpike between mile markers 117 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. People outside should move
immediately to shelter inside a strong building. Stay away from
windows.
&&
LAT...LON 3852 9635 3852 9665 3919 9614 3920 9611
3891 9594 3846 9595 3817 9625 3817 9636
TIME...MOT...LOC 0757Z 214DEG 48KT 3850 9658 3814 9640
HAIL...<.75IN
WIND...60MPH
$$3 follow-up statements
002
WWUS53 KTOP 170812
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
312 AM CDT WED MAY 17 2017
KSC111-127-197-170845-
/O.CON.KTOP.SV.W.0041.000000T0000Z-170517T0845Z/
Morris-Wabaunsee-Lyon-
312 AM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHEASTERN MORRIS...WABAUNSEE AND LYON COUNTIES...
At 311 AM CDT, severe thunderstorms were located along a line
extending from near Council Grove to 5 miles west of Olpe, moving
northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Council Grove, Dunlap and Council Grove Lake around 315 AM CDT.
Emporia around 320 AM CDT.
Eskridge and Reading around 335 AM CDT.
Admire around 340 AM CDT.
McFarland, Paxico and Keene around 345 AM CDT.
This includes the following highways...
Interstate 35 between mile markers 128 and 140.
Interstate 70 between mile markers 331 and 341.
Kansas Turnpike between mile markers 117 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. People outside should move
to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3852 9635 3852 9647 3868 9653 3919 9614
3920 9611 3891 9594 3846 9595 3817 9625
3817 9636
TIME...MOT...LOC 0811Z 214DEG 48KT 3865 9645 3829 9627
HAIL...<.75IN
WIND...60MPH
$$904
WWUS53 KTOP 170820
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
320 AM CDT WED MAY 17 2017
KSC127-197-170830-
/O.CAN.KTOP.SV.W.0041.000000T0000Z-170517T0845Z/
Morris-Wabaunsee-
320 AM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORRIS AND
WABAUNSEE COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled.
LAT...LON 3831 9633 3874 9635 3874 9595 3846 9595
3817 9625
TIME...MOT...LOC 0820Z 219DEG 49KT 3870 9623 3838 9619
$$
KSC111-170845-
/O.CON.KTOP.SV.W.0041.000000T0000Z-170517T0845Z/
Lyon-
320 AM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR LYON COUNTY...
At 320 AM CDT, severe thunderstorms were located along a line
extending from 3 miles north of Bushong to near Emporia, moving
northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Allen around 325 AM CDT.
Reading around 335 AM CDT.
Admire around 340 AM CDT.
This includes the following highways...
Interstate 35 between mile markers 128 and 140.
Kansas Turnpike between mile markers 119 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. People outside should move
to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3831 9633 3874 9635 3874 9595 3846 9595
3817 9625
TIME...MOT...LOC 0820Z 219DEG 49KT 3870 9623 3838 9619
HAIL...<.75IN
WIND...60MPH
$$607
WWUS53 KTOP 170836
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
336 AM CDT WED MAY 17 2017
KSC111-170846-
/O.EXP.KTOP.SV.W.0041.000000T0000Z-170517T0845Z/
Lyon-
336 AM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR LYON COUNTY WILL EXPIRE AT 345
AM CDT...
The storms which prompted the warning have weakened below severe
limits, and will exited the warned area. Therefore the warning will
be allowed to expire.
LAT...LON 3831 9633 3874 9635 3874 9595 3846 9595
3817 9625
TIME...MOT...LOC 0836Z 214DEG 48KT 3886 9609 3854 9605
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:26 PM CDT, 11 hours 32 minutes earlier.
Area forecast discussion, May 16, 3:26 PM CDT, 11 hours 32 minutes before
Area Forecast Discussion National Weather Service Topeka KS 326 PM CDT Tue May 16 2017 .SHORT TERM...(This evening through Wednesday) Issued at 305 PM CDT Tue May 16 2017 Observational trends are on track this afternoon with a severe weather event to occur across much of Kansas later this afternoon and evening. Current visible satellite is showing towering cumulus and first echoes developing over the Texas Panhandle. This is in good agreement with short term models depicting around 4000 J/KG of sfc CAPE in this region, stretching into south central KS with minimal inhibition at the current hour. Dry line is entering southwest KS and is expected to surge into western KS by 21Z today. Convergence along and ahead of this boundary will likely trigger more scattered convection in the late afternoon, quickly tracking northeast and congealing into a bow echo mcs. Believe that the capping inversion may weaken just enough over central and north central areas for severe hazards to maximize in the 6 to 8 PM time frame as the mcs enters north central Kansas. Low level shear and subsequent helicity increases as you progress towards 00Z, increasing the risk for an isolated tornado or two. If storm mode is more of a cluster which is appearing likely, weak embedded tornadoes along the leading edge of the line are possible. With a bowing line segment, damaging winds in excess of 70 mph are going to be the prominent hazard, along with large hail and heavy rainfall. Have inserted categorical pops for north central KS after 7 PM, carrying the mcs through much of the northern half of the CWA through 11 PM. As the main upper trough lifts eastward, strong mid level lift and decent instability within the region develops a secondary mcs, lifting north and east into the CWA after midnight tonight. Given the effective shear values increasing over 50 kts, may see a few embedded severe storms within the cluster capable of damaging winds and hail. The second MCS would likely impact the majority of the CWA through Wednesday morning. Areas that experience both rounds of convection may have a higher risk of flash flooding and river flooding. Overall qpf totals average in the half to just over an inch range. .LONG TERM...(Wednesday night through Tuesday) Issued at 305 PM CDT Tue May 16 2017 The next several days each feature at least some element of severe weather potential. From an overview perspective, Wednesday's weather will be driven by the movement of the strong negative tilt trough northeast across eastern Nebraska while the trailing dryline and front push east across the local area. The trajectory of this system suggests that the unstable airmass will not be pushed very far south of the area late Wednesday, and will return into the area with a warm front on Thursday and advance of another strong upper level low moving into western Colorado. A lead short wave is well-predicted by all guidance to initiate widespread storms late Thursday into Thursday night. Then by Friday into Friday night the main upper trough makes a run across KS and NE with the local environment likely to be in the unstable warm sector, once again prompting a risk for severe storms. The likelihood of multiple rounds of storms amidst strong moisture influx over the period and occasional training potential suggests that flooding (both river and flash) will be possible with the threat potentially increasing over time as soils become increasingly saturated. Details regarding each separate period of severe weather potential follow: Wednesday: On Wednesday, the main question will be the timing and strength of low level forcing in conjunction with how well the boundary layer instability recovers in the wake of overnight storms. Upper level forcing with the incoming negative tilt trough and cooling aloft will be pretty strong especially in northern KS. Currently see potential for convective initiation in far northern and far eastern KS by noon or shortly thereafter. There will be ample shear and at least modest instability present so see some potential for a few or a broken line of strong to severe storms to develop with some supercell structures, but they may not mature early enough to have an impact in the local forecast area before moving off to the east. Regardless, will want to keep an eye on this time frame given the strength of forcing and strong wind fields. Thursday: The warm front surges back north with instability pooling near the boundary and a rather broad and conditionally unstable warm sector. For now it appears that the warm sector will remain capped for the majority of the day but CIN is not particularly strong. Wind fields will strengthen throughout the day as the upper trough approaches with ample deep shear available by evening. The primary question on this day will be timing of thunderstorm development once again as it could be another instance where storms develop well to the southwest of the forecast area and move this way through the evening hours. There are also signals that inhibition does not become particularly strong overnight as the lead upper short wave crosses the area so could maintain a severe weather threat well into the night. Supercell structures possibly morphing into broken line and bowing segments should be expected. Friday: Somewhat dependent on convective evolution and recovery after Thursday night's activity, see good potential for the atmospheric instability to recharge during the day in advance of the next strong upper wave. A broad warm sector can be expected with moderate CAPE and strong wind fields including backed surface winds. This is suggestive of the potential for supercell structures including some tornado potential within the warm sector...with the primary questions being how far north the warm sector extends and how unstable it is able to become in the wake of Thursday night convective overturning. For now, this is a strong potential - low confidence forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1213 PM CDT Tue May 16 2017 VFR to start the forecast period as gusty south winds prevail above 15 kts sustained through tomorrow. TSRA is expected to form off the dryline and quickly race north and east into the area. Initial, severe round is more likely to impact KMHK aft 01Z with lesser confidence in TOP/FOE for this issuance so just have VCTS mention. There may be a secondary round of TSRA that comes through aft 06Z, clearing the terminals aft 14Z. Forecast soundings are hinting at the potential for high end MVFR cigs aft 00Z this evening, otherwise would not expect limiting categories with the exception of being under TSRA. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Prieto LONG TERM...Barjenbruch AVIATION...Prieto
Hazardous weather outlook, May 16, 10:51 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1051 PM CDT Tue May 16 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-180400- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1051 PM CDT Tue May 16 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Thunderstorms, a few severe, will be possible after 1 AM across parts of north central and east central Kansas. The greatest potential hazard with the strongest storms will be damaging winds, possibly in excess of 70 mph at times. Large hail will also be possible. Some areas could receive heavy rain...possibly enough to cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few strong to severe thunderstorms may develop in northern and far eastern Kansas on Wednesday, mainly impacting the area between noon and 4 PM before moving off to the east. Another round of strong to severe thunderstorms will impact the area Thursday evening into the overnight hours...with yet another round of storms expected on Friday. Severe weather will be possible throughout this time frame, but greater uncertainty exists in the details. With several rounds of rainfall possible through early Saturday, flooding could be come a concern. Details with this forecast could still change so be sure to keep up to date with the latest forecast information. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 16, 10:18 PM CDT, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Topeka KS
1018 PM CDT TUE MAY 16 2017
KSZ008-020-170345-
Republic-Cloud-
1018 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC AND
NORTHERN CLOUD COUNTIES UNTIL 1045 PM CDT...
At 1018 PM CDT, a strong thunderstorm was reported near Jamestown,
moving northeast at 50 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Concordia, Belleville, Jamestown and Norway.
A severe thunderstorm watch remains in effect until midnight CDT for
north central Kansas.
LAT...LON 3965 9793 3987 9765 3953 9740 3940 9792
3941 9793
TIME...MOT...LOC 0318Z 232DEG 44KT 3956 9787The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:14 PM CDT | Special Weather Statement | TOP | Republic, Washington | 31 min |
| May 16, 7:43 PM CDT | Special Weather Statement | TOP | Washington | 32 min |
| May 16, 7:51 PM CDT | Special Weather Statement | TOP | Republic | 24 min |
| May 16, 10:18 PM CDT | Special Weather Statement | TOP | Cloud, Republic | 27 min |
| May 17, 3:34 AM CDT | Wind Advisory | TOP | Anderson, Coffey, Dickinson, Douglas, Franklin, Geary and 7 more | 15 hr |
| May 17, 3:38 AM CDT | Special Weather Statement | TOP | Osage, Shawnee | 37 min |
| May 17, 4:25 AM CDT | Special Weather Statement | TOP | Douglas | 35 min |
| May 17, 12:15 PM CDT | Special Weather Statement | TOP | Cloud | 45 min |
| May 17, 12:30 PM CDT | Special Weather Statement | TOP | Riley | 30 min |
| May 17, 12:32 PM CDT | Special Weather Statement | TOP | Republic | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.